Kansas, 2022

Hail and Damaging Winds in Kansas, June 21, 2022

June 21, 2022 · NWS ICT · 13 events in 4 counties and zones

Storms moved through north central and south central Kansas during the evening hours. These storms produced 60 to 70 mph winds and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms moved through north central and south central Kansas during the evening hours. These storms produced 60 to 70 mph winds and damage. Additionally there were reports of up to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 21, 2:49 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
349 PM CDT Tue Jun 21 2022

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM CDT Tue Jun 21 2022

Highlights:

1) Chances for showers and storms Tuesday-Thursday

2) Cooler on Wednesday and hot for Friday

Challenges:

1) Precipitation chances

2) Temperatures on Wednesday

Changes: Modified precip chances & decreased temperatures on
Wed

A ridge still stretches from Ontario/Quebec to the Gulf of Mexico
and has started to gradually shift its southern section to the west
in the upper levels. In the lower levels, it has lost its
amplification with a high pressure system over the southeast
CONUS. This loss in amplification is thanks to shortwave tracking
east over southern Manitoba into Ontario while another wave is off
of the California coast.

There is a cold front from the Panhandles to north central Kansas
into central Iowa. This front will result in chances for showers and
storms to develop near the front during the afternoon and evening
hours with the assistance from daytime heating. Scattered showers
and storms have started to pop up in southwest Kansas into the
Panhandles this afternoon close to that front. Additional isolated
convection is occurring and anticipated through the evening in
south central Kansas as radar has started to show as of this
issuance in part with an uncapped airmass and temperatures near
100 degrees. The better chances remain to be in the evening
generally along and north of U.S. Highway 56. If the front sags
further south, then there may be a need to increase the chances in
south central and southeast Kansas. As mentioned in the previous
discussion, the possibility exists for a few strong to marginally
severe wind gusts with some of the storms given the forecast
soundings in the shape of an inverted v. The Storm Prediction
Center has upgraded their previous marginal risk (covering north
central and northeast KS) to now include a slight risk swath from
Salina/Lindsborg to Leavenworth to near Davenport, IA. Strong wind
gusts are the main concern, but initial cells could have hail up
to nickel to quarter size. There is potential for training storms
with the activity; precipitable water values are forecast to be
above normal aiding the rainfall efficiency thus heavy rainfall
amounts and possibly localized flooding. It has been dry in many
locations for nearly two weeks according to the Kansas Mesonet
(11-13 days since 0.1") with soils ready to soak up needed
moisture though.

The high pressure system will continue a westward movement; this
high should camp out over the southern CONUS. The front is expected
to stay around bringing another round of potential showers and
thunderstorms on Wednesday. Scattered coverage reduces the
confidence for any given location and its respective chances to have
meaningful moisture. A few strong storms are possible with gusty
winds again being the bigger threat; small hail cannot be ruled out
though. Cloud cover, precipitation and cooler air will be factors in
keeping temperatures lower especially in north central Kansas;
models are trending in a cooler direction thus temperatures were
modified by a couple of degrees. Since there is still a range, it
was decided to stay close to the collective model median/average.

Warm air advection will push temperatures up again for Thursday west
of Interstate 135. There will be lingering chances for showers and
storms into Thursday. Additional warm air advection brings an even
greater rise to temperatures to end the week with highs from 95 in
southeast Kansas to 106 in south central Kansas. Wichita has a
chance to break their record high of 103 from 1980 but that is the
only site in range at this moment. A weak wave is anticipated to
track across the Plains Friday bringing another chance of showers
and storms in northern Kansas during the evening/overnight.

.LONG TERM...(Saturday through Tuesday)
Issued at 349 PM CDT Tue Jun 21 2022

Highlights:

1) Chances for showers and storms Saturday into early Sunday

2) Cool down Sunday and Monday

Challenges: Precipitation chances and temperatures

There is a shortwave that will track across the Northern Plains
Saturday into early Sunday bringing the subsequent chances for
showers and storms. Strong storms cannot be ruled out with this
activity. It will be this system that should push a bit of cooler
air in behind it. This cool air advection will drop temperatures on
Sunday to the mid 70s to mid 80s. Forecast highs for Sunday and
Monday have once again been decreased given the latest guidance;
most will probably not complain about this break in the heat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jun 21 2022

Main aviation concern will be storm chances this
afternoon/evening.

Cold front currently stretches from near or just north of I-70 and
is expected to slowly sag south this evening. Meanwhile, water
vapor imagery shows an upper impulse lifting north across northern
NM that is embedded in the plume of higher moisture. Current
thinking is that storms will develop late this afternoon and early
this evening across west-central KS, generally along the front
as capping continues to erode. Confidence is low on the coverage,
so will just run with VCTS for now and see how things develop.
Main threat with the storms will be downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  71  93 /  30  30  20  20
Hutchinson      70  87  69  93 /  40  30  20  20
Newton          71  88  71  91 /  40  30  20  20
ElDorado        72  88  71  88 /  30  30  20  20
Winfield-KWLD   72  91  71  93 /  20  30  20  10
Russell         68  85  68  94 /  50  40  30  30
Great Bend      68  86  68  95 /  50  40  30  20
Salina          70  87  71  93 /  50  40  30  40
McPherson       70  86  69  91 /  50  30  30  30
Coffeyville     72  92  72  90 /  10  20  20  20
Chanute         73  88  71  88 /  20  20  20  30
Iola            72  87  71  87 /  30  30  20  30
Parsons-KPPF    72  90  72  89 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Jun 21, 3:09 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue Jun 21 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue Jun 21 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Thunderstorm chances will gradually increase this evening into
tonight. A few strong storms are possible with wind gusts of 50 to
60 mph and penny sized hail being the main concerns. Localized
flooding could become a concern tonight from training storms.

Heat indices of around 100 degrees are expected into the early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue across the region for Wednesday
through Thursday. There are additional chances for storms Friday
night in north central Kansas and across the area Saturday through
early Sunday. A few strong storms with wind gusts to 50 mph, small
hail and locally heavy rainfall are possible through this period.

On Friday, there will be afternoon heat indices of 100 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 21, 3:16 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 PM CDT Tue Jun 21 2022

KSZ047-212145-
Barton KS-
416 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of western Barton
County through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Albert, or over Shaffer, moving northeast at 20 mph. Another
strong storm was 7 miles northwest of Pawnee Rock.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pawnee Rock, Albert, Olmitz and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9903 3870 9882 3826 9894 3826 9903
TIME...MOT...LOC 2115Z 217DEG 17KT 3846 9904

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 3:49 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
449 PM CDT Tue Jun 21 2022

KSZ047-212215-
Barton KS-
449 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of northwestern Barton
County through 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or 7 miles west of Hoisington, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoisington, Olmitz, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9896 3870 9865 3850 9871 3835 9896
      3858 9904 3860 9903
TIME...MOT...LOC 2149Z 217DEG 17KT 3856 9891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 4:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Tue Jun 21 2022

KSZ083-092-212230-
Sumner KS-Sedgwick KS-
500 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of south central
Sedgwick and northwestern Sumner Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Clearwater, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Derby, Clearwater, Conway Springs, Viola and Riverdale.

This includes Interstate 35 between Mile Markers 32 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 9741 3737 9775 3753 9764 3753 9725
TIME...MOT...LOC 2159Z 219DEG 15KT 3745 9746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 4:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT Tue Jun 21 2022

KSZ070-212300-
Greenwood KS-
524 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of northwestern
Greenwood County through 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Hamilton, or 13 miles northwest of Eureka, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 9652 3809 9639 3809 9636 3811 9636
      3816 9629 3796 9620 3781 9652
TIME...MOT...LOC 2224Z 226DEG 10KT 3799 9640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 4:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT Tue Jun 21 2022

KSZ069-083-092-212300-
Butler KS-Sumner KS-Sedgwick KS-
530 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of southeastern
Sedgwick, central Butler and northern Sumner Counties through 600 PM
CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 15 miles west of Eureka to
East Wichita to near Viola. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Bel Aire,
Mulvane, Rose Hill, Clearwater, Douglass, Towanda, Conway Springs,
Benton, Leon, Downtown Wichita, Kechi, Eastborough, Viola and
Eisenhower National Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 11.
 Interstate 35 between Mile Markers 28 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 9770 3756 9768 3786 9714 3805 9653
      3774 9653 3747 9706 3748 9715 3743 9715
TIME...MOT...LOC 2230Z 227DEG 7KT 3791 9656 3769 9724 3744 9765

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
June 21, 4:30 PM CST to 4:31 PM CST
Where
Sedgwick County, 1.64 mi W of (Aao) Jabara Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -97.250

Damage was reported to the roof of a tire store.

Thunderstorm Wind, Sedgwick

When
June 21, 4:30 PM CST to 4:31 PM CST
Where
Sedgwick County, 1.09 mi W of (Aao) Jabara Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -97.240

A trained spotter estimated the winds to be around 75 mph.

Thunderstorm Wind, Ellsworth

When
June 21, 5:17 PM CST to 5:18 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Hail, Saline

When
June 21, 6:04 PM CST to 6:05 PM CST
Where
Saline County, 0.88 mi NW of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -97.610

Viewer of KWCH sent a picture of hail next to a quarter.

Thunderstorm Wind, Sedgwick

When
June 21, 6:17 PM CST to 6:18 PM CST
Where
Sedgwick County, 4.36 mi ENE of Derby
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.580, -97.200

A storm tracker for KS sent a video of a large tree knocked over at the Hidden Lakes Golf Course.

Thunderstorm Wind, Saline

When
June 21, 6:17 PM CST to 6:18 PM CST
Where
Saline County, 2.34 mi NNW of (Sln)salina Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.830, -97.670

A storm chaser for KWCH estimated wind speeds of 60 mph on the west side of town.

Thunderstorm Wind, Sedgwick

When
June 21, 6:17 PM CST to 6:18 PM CST
Where
Sedgwick County, 3.89 mi ENE of Derby
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.580, -97.210

A storm tracker for KSN reported an estimated 60 to 70 mph wind gust. There were tree limbs knocked down as well as a portion of her fence.

Thunderstorm Wind, Butler

When
June 21, 6:29 PM CST to 6:30 PM CST
Where
Butler County, 3.56 mi ESE of Benton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.760, -97.060

Benton Fire Department reported a 100 year old 10 foot tall tree was uprooted and fell on a house.

Thunderstorm Wind, Butler

When
June 21, 6:30 PM CST to 6:31 PM CST
Where
Butler County, 2.82 mi S of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.680, -97.140

Roughly four inch limbs were broken off of a tree near Andover Road and Highway 400 courtesy of a picture sent via Twitter.

Thunderstorm Wind, Butler

When
June 21, 6:33 PM CST to 6:34 PM CST
Where
Butler County, 4.29 mi NW of Augusta
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.720, -97.040

Dispatch reported powerlines were down.

Thunderstorm Wind, Butler

When
June 21, 6:35 PM CST to 6:36 PM CST
Where
Butler County, 4.41 mi SE of Andover
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.670, -97.080

Thunderstorm Wind, Butler

When
June 21, 7:10 PM CST to 7:11 PM CST
Where
Butler County, 4.15 mi N of Leon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.740, -96.780

A trained spotter estimated winds of 60 to 65 mph.

Hail, Butler

When
June 21, 7:22 PM CST to 7:23 PM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041228, 1041233, 1041234, 1041226, 1041230, 1041235, 1041236, 1041231, 1041229, 1041232, 1041237, 1041238, 1041227.